The Annals of Statistics

Nearly root-$n$ approximation for regression quantile processes

Stephen Portnoy

Full-text: Open access


Traditionally, assessing the accuracy of inference based on regression quantiles has relied on the Bahadur representation. This provides an error of order $n^{-1/4}$ in normal approximations, and suggests that inference based on regression quantiles may not be as reliable as that based on other (smoother) approaches, whose errors are generally of order $n^{-1/2}$ (or better in special symmetric cases). Fortunately, extensive simulations and empirical applications show that inference for regression quantiles shares the smaller error rates of other procedures. In fact, the “Hungarian” construction of Komlós, Major and Tusnády [Z. Wahrsch. Verw. Gebiete 32 (1975) 111–131, Z. Wahrsch. Verw. Gebiete 34 (1976) 33–58] provides an alternative expansion for the one-sample quantile process with nearly the root-$n$ error rate (specifically, to within a factor of $\log n$). Such an expansion is developed here to provide a theoretical foundation for more accurate approximations for inference in regression quantile models. One specific application of independent interest is a result establishing that for conditional inference, the error rate for coverage probabilities using the Hall and Sheather [J. R. Stat. Soc. Ser. B Stat. Methodol. 50 (1988) 381–391] method of sparsity estimation matches their one-sample rate.

Article information

Ann. Statist., Volume 40, Number 3 (2012), 1714-1736.

First available in Project Euclid: 2 October 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62E20: Asymptotic distribution theory 62J99: None of the above, but in this section
Secondary: 60F17: Functional limit theorems; invariance principles

Regression quantiles asymptotic approximation Hungarian construction


Portnoy, Stephen. Nearly root-$n$ approximation for regression quantile processes. Ann. Statist. 40 (2012), no. 3, 1714--1736. doi:10.1214/12-AOS1021.

Export citation


  • Bernstein, S. N. (1964). On a modification of Chebyshev’s inequality and of the error formula of Laplace. In Sobranie Sochineniĭ 4 71–79. Nauka, Moscow [original publication: Ann. Sci. Inst. Sav. Ukraine, Sect. Math. 1 (1924)].
  • Daniels, H. E. (1987). Tail probability approximations. Internat. Statist. Rev. 55 37–48.
  • De Angelis, D., Hall, P. and Young, G. A. (1993). Analytical and bootstrap approximations to estimator distributions in $L^1$ regression. J. Amer. Statist. Assoc. 88 1310–1316.
  • Einmahl, U. (1989). Extensions of results of Komlós, Major, and Tusnády to the multivariate case. J. Multivariate Anal. 28 20–68.
  • Gantmacher, F. R. (1960). Matrix Theory. Amer. Math. Soc., Providence, RI.
  • Gutenbrunner, C., Jurečková, J., Koenker, R. and Portnoy, S. (1993). Tests of linear hypotheses based on regression rank scores. J. Nonparametr. Stat. 2 307–331.
  • Hall, P. and Sheather, S. J. (1988). On the distribution of a Studentized quantile. J. R. Stat. Soc. Ser. B Stat. Methodol. 50 381–391.
  • He, X. and Hu, F. (2002). Markov chain marginal bootstrap. J. Amer. Statist. Assoc. 97 783–795.
  • Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13–30.
  • Horowitz, J. L. (1998). Bootstrap methods for median regression models. Econometrica 66 1327–1351.
  • Jurečková, J. and Sen, P. K. (1996). Robust Statistical Procedures: Asymptotics and Interrelations. Wiley, New York.
  • Knight, K. (2002). Comparing conditional quantile estimators: First and second order considerations. Technical report, Univ. Toronto.
  • Kocherginsky, M., He, X. and Mu, Y. (2005). Practical confidence intervals for regression quantiles. J. Comput. Graph. Statist. 14 41–55.
  • Koenker, R. (2005). Quantile Regression. Econometric Society Monographs 38. Cambridge Univ. Press, Cambridge.
  • Koenker, R. (2012). quantreg: Quantile regression. R-package, Version 4.79. Available at
  • Koenker, R. and Bassett, G. Jr. (1978). Regression quantiles. Econometrica 46 33–50.
  • Komlós, J., Major, P. and Tusnády, G. (1975). An approximation of partial sums of independent RV’s and the sample DF. I. Z. Wahrsch. Verw. Gebiete 32 111–131.
  • Komlós, J., Major, P. and Tusnády, G. (1976). An approximation of partial sums of independent RV’s, and the sample DF. II. Z. Wahrsch. Verw. Gebiete 34 33–58.
  • Neocleous, T. and Portnoy, S. (2008). On monotonicity of regression quantile functions. Statist. Probab. Lett. 78 1226–1229.
  • Parzen, M. I., Wei, L. J. and Ying, Z. (1994). A resampling method based on pivotal estimating functions. Biometrika 81 341–350.
  • Zhou, K. Q. and Portnoy, S. L. (1996). Direct use of regression quantiles to construct confidence sets in linear models. Ann. Statist. 24 287–306.